Alert archive / Kansas / High Wind Warnings in 2018
High Wind Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Mar 23, 2018, 1:16 PM MDT for Cheyenne County, Kit Carson County, Colorado; 7 counties in Kansas. It was in force for 5 hr. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 23, 2018, 1:16 PM MDT (19:16 UTC)
- Expired
- Mar 23, 2018, 6:32 PM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 1:22 PM MDT | NON-TSTM WND GST 53 | Sw Seibert, CO | && |
| Mar 23, 1:22 PM MDT | NON-TSTM WND GST 53 | Sw Seibert, CO | |
| Mar 23, 1:33 PM MDT | NON-TSTM WND GST 54 | 1 S Flagler, CO | |
| Mar 23, 1:42 PM MDT | NON-TSTM WND GST 61 | 1 S Seibert, CO | |
| Mar 23, 1:52 PM MDT | NON-TSTM WND GST 50 | Sw Firstview, CO | |
| Mar 23, 1:53 PM MDT | NON-TSTM WND GST 51 | 9 Sse Sharon Springs, KS | |
| Mar 23, 2:02 PM MDT | NON-TSTM WND GST 50 | Ne Kit Carson, CO | |
| Mar 23, 2:02 PM MDT | NON-TSTM WND GST 53 | 11 Ese Thurman, CO | |
| Mar 23, 2:11 PM MDT | NON-TSTM WND GST 52 | 1 Sse Horace, KS | |
| Mar 23, 2:13 PM MDT | NON-TSTM WND GST 63 | 1 S Flagler, CO | |
| Mar 23, 2:24 PM MDT | NON-TSTM WND GST 53 | 5 Ssw Burlington, CO | |
| Mar 23, 2:44 PM MDT | NON-TSTM WND GST 52 | 8 Se Burlington, CO | |
| Mar 23, 3:09 PM MDT | NON-TSTM WND GST 54 | 4 E Firstview, CO | |
| Mar 23, 3:40 PM MDT | NON-TSTM WND GST 58 | Burlington Co Airport, CO | ASOS STATION ITR, BURLINGTON CO AIRPORT. |
| Mar 23, 4:02 PM MDT | NON-TSTM WND GST 52 | Goodland, KS | ASOS STATION GLD, GOODLAND. |
| Mar 23, 4:13 PM MDT | NON-TSTM WND GST 61 | Goodland, KS | ASOS STATION GLD, GOODLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703 WWUS73 KGLD 231916 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 116 PM MDT Fri Mar 23 2018 ...Strong Winds will Sweep Across Area... .Winds will shift to the north and gust to around 60 mph as a cold front works across the area. These winds will shift suddenly and may be accompanied by areas of blowing dust. COZ091-092-232245- /O.NEW.KGLD.HW.W.0005.180323T1916Z-180324T0000Z/ Kit Carson County-Cheyenne County- Including the cities of Burlington, Arapahoe, and Cheyenne Wells 116 PM MDT Fri Mar 23 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect until 6 PM MDT this evening. * Peak Winds...Peak wind gusts to around 60 mph are expected. * Timing/Duration...Winds will reach the Flagler area around 130 PM MDT and spread to the south and east through 4 PM. * Other Impacts...Blowing dust may reduce visibility sharply as the winds shift. Be prepared for rapidly changing conditions and use extreme caution when approaching areas of blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$ JRM
4 follow-up statements
379 WWUS73 KGLD 232027 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 227 PM MDT Fri Mar 23 2018 ...Strong Winds will Sweep Across Area... .Winds will shift to the north and gust to around 60 mph as a cold front works across the area. These winds will shift suddenly and may be accompanied by areas of blowing dust. KSZ013-027-028-041-042-240000- /O.EXA.KGLD.HW.W.0005.000000T0000Z-180324T0000Z/ Sherman-Wallace-Logan-Greeley-Wichita- Including the cities of Goodland, Sharon Springs, Oakley, Tribune, and Leoti 227 PM MDT Fri Mar 23 2018 /327 PM CDT Fri Mar 23 2018/ ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect until 6 PM MDT /7 PM CDT/ this evening. * Peak Winds...Peak wind gusts to around 60 mph are expected. * Timing/Duration...Winds will reach the Burlington area around 245 PM MDT and spread to the south and east through 4 PM. * Other Impacts...Blowing dust may reduce visibility sharply as the winds shift. Be prepared for rapidly changing conditions and use extreme caution when approaching areas of blowing dust. An area of blowing dust has been detected along Highway 59 south of Seibert. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$ COZ091-092-240000- /O.CON.KGLD.HW.W.0005.000000T0000Z-180324T0000Z/ Kit Carson County-Cheyenne County- Including the cities of Burlington, Arapahoe, and Cheyenne Wells 227 PM MDT Fri Mar 23 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * Peak Winds...Peak wind gusts to around 60 mph are expected. * Timing/Duration...Winds will reach Sharon Springs and Goodland area by 345 PM MDT. Winds will continue to spread to the south and east through the afternoon. * Other Impacts...Blowing dust may reduce visibility sharply as the winds shift. Be prepared for rapidly changing conditions and use extreme caution when approaching areas of blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$
872 WWUS73 KGLD 232238 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 438 PM MDT Fri Mar 23 2018 ...Wind gusts up to 65 mph late this afternoon and early evening... KSZ014-029-240200- /O.EXB.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/ Thomas-Gove- Including the cities of Colby, Quinter, Grinnell, and Grainfield 538 PM CDT Fri Mar 23 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect until 9 PM CDT this evening. * Peak Winds...55 to 65 mph. * Timing/Duration...The strongest winds are expected between 600 pm CDT and 800 pm CDT as westerly winds shift to the north northwest. * Other Impacts...Blowing dust may reduce visibility sharply as the winds shift. Be prepared for rapidly changing conditions and use extreme caution when approaching areas of blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. A High Wind Warning means imminent strong winds may lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. && $$ KSZ013-027-028-041-042-240200- /O.EXT.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/ Sherman-Wallace-Logan-Greeley-Wichita- Including the cities of Goodland, Sharon Springs, Oakley, Tribune, and Leoti 438 PM MDT Fri Mar 23 2018 /538 PM CDT Fri Mar 23 2018/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... * Peak Winds...55 to 65 mph. * Timing/Duration...The strongest winds will last 1 to 2 hours and are expected to weaken by 8 pm MDT. * Other Impacts...Blowing dust may reduce visibility sharply as the winds shift. Be prepared for rapidly changing conditions and use extreme caution when approaching areas of blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$ COZ091-092-240000- /O.CON.KGLD.HW.W.0005.000000T0000Z-180324T0000Z/ Kit Carson County-Cheyenne County- Including the cities of Burlington, Arapahoe, and Cheyenne Wells 438 PM MDT Fri Mar 23 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * Peak Winds...55 to 65 mph. * Timing/Duration...Winds are expected to weaken by 600 pm MDT. * Other Impacts...Blowing dust may reduce visibility sharply as the winds shift. Be prepared for rapidly changing conditions and use extreme caution when approaching areas of blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. $$ Vincent
756 WWUS73 KGLD 240002 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 602 PM MDT Fri Mar 23 2018 KSZ013-014-027-240115- /O.CAN.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/ Sherman-Thomas-Wallace- Including the cities of Goodland, Colby, and Sharon Springs 602 PM MDT Fri Mar 23 2018 /702 PM CDT Fri Mar 23 2018/ ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Warning. && $$ COZ091-092-240115- /O.EXP.KGLD.HW.W.0005.000000T0000Z-180324T0000Z/ Kit Carson County-Cheyenne County- Including the cities of Burlington, Arapahoe, and Cheyenne Wells 602 PM MDT Fri Mar 23 2018 ...HIGH WIND WARNING HAS EXPIRED... && $$ KSZ028-029-041-042-240200- /O.CON.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/ Logan-Gove-Greeley-Wichita- Including the cities of Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 602 PM MDT Fri Mar 23 2018 /702 PM CDT Fri Mar 23 2018/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... * Peak Winds...55 to 65 mph. * Timing/Duration...The strongest winds will last 1 to 2 hours and are expected to weaken by 8 pm MDT. * Other Impacts...Blowing dust may reduce visibility sharply as the winds shift. Be prepared for rapidly changing conditions and use extreme caution when approaching areas of blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event... such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children... elderly...or those with pre-existing respiratory conditions. A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$ Vincent
940 WWUS73 KGLD 240032 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 632 PM MDT Fri Mar 23 2018 KSZ028-029-041-042-240145- /O.CAN.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/ Logan-Gove-Greeley-Wichita- Including the cities of Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 632 PM MDT Fri Mar 23 2018 /732 PM CDT Fri Mar 23 2018/ ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Warning. Conditions across the warning area have improved...prompting cancellation. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Mar 23, 1:01 PM MDT, 15 minutes earlier.
Area forecast discussion, Mar 23, 1:01 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
101 PM MDT Fri Mar 23 2018
.SHORT TERM...(This evening through Sunday)
Issued at 100 PM MDT Fri Mar 23 2018
Tonight...shower and thunderstorm chances decrease quickly this
evening as upper level wave moves east of the area. Behind the wave
mid and high level clouds increase across the area. Will be watching
for possibility of low clouds developing across much of the area as
boundary layer saturates. Low temperatures range from the low to mid
30s in far eastern Colorado to the low 40s out by Hill City.
Saturday...will see some high clouds move in from the west/southwest
during the day continuing through midnight before decreasing from
west to east toward sunrise Sunday morning. Will also have to deal
with some stratus clouds and possibly some fog. Northwest winds in
the morning become east to southeast during the afternoon with the
higher speeds along and west of the CO/KS border where gusts to 30
mph possible. Should see high temperatures range from the mid 50s to
low 60s east to the mid/upper 60s far west and south. Low
temperatures in the mid 30s.
Sunday...forecast area caught in between frontal systems during the
day which will make for a challenging temperature forecast. Right
now no changes will be made and will continue to advertise highs
ranging from the low to mid 50s east to the mid/upper 60s far west
and south. Could have some drizzle or light rain showers across the
far east in the morning. Low confidence forecast in Sunday night
precipitation chances with current low temperature forecast ranging
from the low/mid 30s west to low 40s far east.
.LONG TERM...(Monday through Thursday)
Issued at 232 AM MDT Fri Mar 23 2018
Monday and Tuesday: Active weather prevails on Monday and Tuesday as
a cut off low dives into the southwestern States. Showers will
develop late Monday morning as a theta-e boundary drifts southward
out of western Nebraska. CAPE values approaching 1000 J/Kg will be
in place across the eastern and northeastern portions of the CWA and
will expand westward as the afternoon hours progress. We could see a
few potentially stronger storms form along this boundary. Colder air
moves in after sunset with showers changing over to snow during the
overnight hours from west to east. Snow is expected to change back
over to rain after sunrise Tuesday, tapering off around midday with
high temperatures climbing into the upper 40s to lower 50s.
Wednesday and Thursday: A weak shortwave traverses the region on
Wednesday, bringing a brief chance of snow mainly to the
southwestern portions of the CWA during the morning hours. This will
change back to rain showers after sunrise, tapering off during the
mid to late afternoon. High temperatures on Wednesday will reach the
middle 50s. Thursday looks to remain dry with highs in the middle to
upper 50s as high pressure begins to influence the region from the
west.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1000 AM MDT Fri Mar 23 2018
KGLD, vfr conditions expected through the period. However, could
see mvfr cigs a few hours either side of 11z. Southwest winds
gusting 25kts at taf issuance expected to increase and slowly veer
to the west then northwest through 23z with gusts to 35kts
possible. Isolated thunderstorms possible around the terminal in
the 20z-00z timeframe, right now confidence not high enough to
include in the forecast for the terminal. For tonight northwest
winds 10-12kts expected. Could see some stratus a few hours either
side of 11z. Around 17z winds veer to the northeast under 10kts.
KMCK, vfr conditions expected through 11z. Winds begin the period
from the southeast near 12kts then back to the northeast then
north after 22z with gusts to 25kts possible. Isolated to
scattered thunderstorms possible in the 21z-02z timeframe with
winds backing to the north around 10kts. Stratus expected with
mvfr cigs in the 09z-16z timeframe and have added to the forecast.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
KSZ013>015-027>029-041-042.
CO...Red Flag Warning until 7 PM MDT this evening for COZ253-254.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...TL
AVIATION...99Hazardous weather outlook, Mar 23, 12:55 PM MDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1255 PM MDT Fri Mar 23 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1255 PM MDT Fri Mar 23 2018 /155 PM CDT Fri Mar 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag Warning for critical fire weather conditions is in effect from noon MDT through 7 PM MDT for areas along and south of Interstate 70. Isolated to scattered thunderstorms are also possible this afternoon and early evening generally along and north of Interstate 70. Widespread severe weather is not expected. However, any lightning strike from these storms is capable of sparking a fire. These generally high based thunderstorms are also capable of producing wind gusts to 60 mph and produce some blowing dust with sharply reduced visibilities. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to near critical fire weather conditions are possible across far eastern Colorado and west central Kansas both Saturday and Sunday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Mar 23, 1:03 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Goodland KS 103 PM MDT FRI MAR 23 2018 COZ091-092-231930- Kit Carson County CO-Cheyenne County CO- 103 PM MDT FRI MAR 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 130 PM MDT... At 101 PM MDT, Doppler radar was tracking an area of strong winds along a line extending from 6 miles west of Cope to 10 miles east of Matheson. Movement was southeast at 50 mph. Wind gusts to around 60 mph will be possible as this area of outflow moves through. These strong winds will create visibility restrictions due to blowing dirt. Use extreme caution if you must travel and be alert for rapidly changing visibility. Locations impacted include... Stratton, Flagler, Seibert, Vona and Aroya. This includes Interstate 70 in Colorado between mile markers 391 and 425. LAT...LON 3957 10315 3957 10268 3940 10234 3877 10316 TIME...MOT...LOC 1901Z 309DEG 42KT 3965 10298 3912 10380 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:03 PM MDT | Special Weather Statement | GLD | Kit Carson | 27 min |
| Mar 23, 3:06 PM MDT | Special Weather Statement | GLD | Graham | 24 min |
| Mar 23, 5:31 PM MDT | Special Weather Statement | GLD | Sheridan | 29 min |
Nearby
High Wind Warnings in Kansas, 2018High Wind Warnings in Colorado, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.